Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2018, 6:11 PM CDT for Burnet County, Travis County, Williamson County, Texas. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 6:11 PM CDT (23:11 UTC)
- Expired
- May 15, 2018, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burnet County, TX, Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 57 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:17 PM CDT | HAIL 0.88 | 2 Nw Bertram, TX | |
| May 15, 6:21 PM CDT | TSTM WND DMG | 2 Nnw Bertram, TX | BARNS DAMAGED BY STRONG WINDS NEAR BERTRAM. |
| May 15, 6:21 PM CDT | TSTM WND DMG | 3 Ese Burnet, TX | SOCIAL MEDIA REPORT OF WIND DAMAGE AT METAL MART EAST OF BURNET. SHEET METAL WAS STREWN ABOUT AND A GARAGE DOOR WAS BLOWN IN. |
| May 15, 6:23 PM CDT | TSTM WND DMG | 2 Nw Bertram, TX | NUMEROUS REPORTS OF DAMAGE TO TREES AND VARIOUS STRUCTURES ON THE NORTHWEST SIDE OF BERTRAM DUE TO STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WUUS54 KEWX 152311
SVREWX
TXC053-453-491-160000-
/O.NEW.KEWX.SV.W.0062.180515T2311Z-180516T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
611 PM CDT TUE MAY 15 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
West central Williamson County in south central Texas...
Northwestern Travis County in south central Texas...
Central Burnet County in south central Texas...
* Until 700 PM CDT
* At 611 PM CDT, severe thunderstorms were located along a line
extending from Joppa to near Burnet, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Round Rock, Cedar Park, Burnet, Bertram, Leander, Liberty Hill,
Oatmeal, Joppa, Smithwick, Shady Grove, Mahomet, Seward Junction
and Brushy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3054 9770 3053 9822 3085 9829 3088 9798
TIME...MOT...LOC 2311Z 321DEG 22KT 3080 9801 3080 9821
HAIL...1.00IN
WIND...60MPH
$$
CP3 follow-up statements
229
WWUS54 KEWX 152328
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
628 PM CDT TUE MAY 15 2018
TXC053-453-491-160000-
/O.CON.KEWX.SV.W.0062.000000T0000Z-180516T0000Z/
Williamson TX-Travis TX-Burnet TX-
628 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL WILLIAMSON...NORTHWESTERN TRAVIS AND CENTRAL BURNET
COUNTIES...
At 628 PM CDT, a severe thunderstorm was located over Bertram, moving
south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Round Rock, Cedar Park, Burnet, Bertram, Leander, Liberty Hill,
Oatmeal, Joppa, Smithwick, Shady Grove, Mahomet, Seward Junction and
Brushy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3054 9770 3053 9822 3085 9829 3088 9798
TIME...MOT...LOC 2328Z 340DEG 17KT 3073 9806
HAIL...1.00IN
WIND...60MPH
$$
CP838
WWUS54 KEWX 152339
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT TUE MAY 15 2018
TXC053-453-491-160000-
/O.CON.KEWX.SV.W.0062.000000T0000Z-180516T0000Z/
Williamson TX-Travis TX-Burnet TX-
639 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL WILLIAMSON...NORTHWESTERN TRAVIS AND SOUTH CENTRAL
BURNET COUNTIES...
At 639 PM CDT, a severe thunderstorm was located near Oatmeal, or 7
miles south of Bertram, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Round Rock, Cedar Park, Burnet, Bertram, Leander, Liberty Hill,
Smithwick, Oatmeal, Seward Junction and Brushy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3054 9770 3053 9822 3077 9827 3073 9799
TIME...MOT...LOC 2339Z 336DEG 27KT 3063 9806
HAIL...1.00IN
WIND...60MPH
$$
CP854
WWUS54 KEWX 152355
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
655 PM CDT TUE MAY 15 2018
TXC053-453-491-160004-
/O.EXP.KEWX.SV.W.0062.000000T0000Z-180516T0000Z/
Williamson TX-Travis TX-Burnet TX-
655 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WILLIAMSON...
NORTHWESTERN TRAVIS AND SOUTH CENTRAL BURNET COUNTIES WILL EXPIRE AT
700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.
LAT...LON 3054 9770 3053 9822 3077 9827 3073 9799
TIME...MOT...LOC 2354Z 321DEG 22KT 3056 9800
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:01 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 15, 3:01 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 301 PM CDT Tue May 15 2018 .SHORT TERM (Tonight through Wednesday Night)... There are still a lot of uncertainties regarding the short-term forecast as is usual the case with these subtle disturbances within northwest flow aloft. The best upper support for convection will be just to the north of our area and this is where some convection has already developed. We will have to watch these areas for possible south or southeast movement into our CWA late this afternoon and evening. First, scattered thunderstorms have developed to the west of Val Verde County near the dryline. As these storms become sustained, 700-300 mb mean winds from the west could bring this activity into Val Verde County around 5-7 PM. Will forecast 20/30 PoPs this evening for the northern Rio Grande Plains for this potential activity. A second area of storms is developing near a surface low northeast of Midland. The best potential for these storms to make it to the CWA would be for them to congeal into a small complex that would become cold-pool dominated. Forward-propagation vectors point to the southeast by 00z and this would bring the potential storms into the northern Hill Country after 00z. The latest HRRR does support this scenario and the latest satellite imagery looks promising for additional development needed for cold-pool generation. A third area of storms is located southwest of Fort Worth and these storms are moving stationary. Think these could eventually move southeast and clip the CWA later this afternoon, but probabilities are pretty low as these are a little too far east. A fourth area of storms is currently near the TX/OK border and does have a developed cold pool associated with the storms moving to the south as evident on the latest visible satellite imagery. Current movement of the boundary is to the south and the latest HRRR moves this system SSE through the evening hours into the northeastern CWA around 4-6z. The third area of storms mentioned could impact the storms are they may cut off the boundary. The HRRR does not have the third area as robust as currently occurring. Will forecast 20 to 40 PoPs for north and northeastern CWA for tonight. Any storms that do move into the CWA this evening should be in a weakened state as the boundary layer slightly cools and inhibition increases. A strong storm or two will be possible initially and the SPC has the northern Hill Country and Edwards Plateau in a marginal risk of severe storms. By morning, lows will be in the upper 60s to lower 70s with patchy fog possible in the Coastal Plains. Most of tomorrow will remain dry but there could be additional storms develop northwest of our CWA that move into the Edwards Plateau and northern Hill Country in the late afternoon or evening hours. Overall, think the coverage of storms will be less as shortwave ridging begins to move into the area. Highs tomorrow will be in the lower 90s to upper 90s with the higher values along the Rio Grande. && .LONG TERM (Thursday through Tuesday)... Shortwave ridging will be the main player for the beginning of the long-term forecast. Dry and hot weather is expected Thursday through Saturday. 850 mb temps along the Rio Grande will be up to 26C Thursday afternoon and we should see the first 100 degree day of the season for Del Rio Thursday with middle 90s along the I-35 corridor. 850 temps will cool slightly Friday and temps should be a degree or two cooler. As the ridge slides to the east Sunday, storm chances will return to the forecast for the northwest CWA Sunday and Monday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 94 70 95 71 / 30 - 10 - 0 Austin Bergstrom Intl Airport 67 92 66 93 69 / 30 - 10 - 0 New Braunfels Muni Airport 67 92 66 93 68 / 20 0 - 0 0 Burnet Muni Airport 69 92 68 93 69 / 40 20 20 - 0 Del Rio Intl Airport 73 98 73 100 73 / 30 - - 0 0 Georgetown Muni Airport 69 93 68 93 69 / 30 20 20 - 0 Hondo Muni Airport 69 94 67 96 67 / 20 - - 0 0 San Marcos Muni Airport 68 92 66 93 69 / 20 0 - - 0 La Grange - Fayette Regional 69 92 68 93 71 / 20 0 - - 0 San Antonio Intl Airport 71 92 70 95 70 / 20 0 - 0 0 Stinson Muni Airport 70 93 69 96 70 / 10 0 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Runyen Synoptic/Grids...Hampshire Public Service/Data Collection...YB
Hazardous weather outlook, May 15, 4:44 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 444 AM CDT Tue May 15 2018 TXZ171>173-183>194-202>209-217>225-228-160945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 444 AM CDT Tue May 15 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong thunderstorms are possible across the Hill Country and southern Edwards Plateau late this afternoon and evening. This activity should come to an end by midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 15, 5:40 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 540 PM CDT TUE MAY 15 2018 TXZ172-152315- Burnet TX- 540 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET COUNTY UNTIL 615 PM CDT... At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Victor, or 9 miles south of Lampasas, moving south at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3098 9836 3103 9816 3081 9820 3083 9833 TIME...MOT...LOC 2240Z 345DEG 17KT 3093 9824 CP
Special weather statement, May 15, 6:00 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
600 PM CDT TUE MAY 15 2018
TXZ172-152330-
Burnet TX-
600 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET COUNTY UNTIL 630
PM CDT...
At 559 PM CDT, Doppler radar was tracking strong thunderstorm near
Shady Grove, or 8 miles northwest of Bertram and 10 miles north of
Burnet, moving south at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Burnet, Bertram, Lake Victor, Sunnylane, Joppa, Watson, Oatmeal and
Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3093 9831 3093 9801 3079 9797 3066 9803
3070 9832
TIME...MOT...LOC 2259Z 339DEG 11KT 3085 9811
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 10:51 PM CDT | Special Weather Statement | EWX | Kerr | 54 min |
| May 15, 12:06 AM CDT | Special Weather Statement | EWX | Gillespie | 24 min |
| May 15, 5:05 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 55 min |
| May 15, 5:40 PM CDT | Special Weather Statement | EWX | Burnet | 35 min |
| May 15, 6:00 PM CDT | Special Weather Statement | EWX | Burnet | 30 min |
| May 15, 6:44 PM CDT | Special Weather Statement | EWX | Blanco, Gillespie, Llano | 61 min |
| May 15, 6:58 PM CDT | Special Weather Statement | EWX | Travis | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.